13.7 C
Kawartha Lakes
Thursday, June 20, 2024
No menu items!
HomeNewsOpioid Overdose Alert Issued For Northumberland County

Opioid Overdose Alert Issued For Northumberland County

KAWARTHA LAKES-The health unit has issued an opioid overdose alert for Northumberland County after an increase in suspected opioid drug poisonings was reported.

“The increased opioid overdose reports this week are troubling. We are issuing an alert to ensure the community takes immediate precautions,” said Dorothea Service, Harm Reduction Program Manager with the Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit). “The drug supply in Ontario is contaminated with highly potent opioids, benzodiazepines, xylazine, and other substances that may impact the current drug poisoning crisis in our area.”

Important information:

  • Street drugs may be mixed with other substances.
  • Mixing drugs/substances can increase the risk of overdose. This includes mixing street drugs with alcohol.
  • We recommend using naloxone in all suspected drug overdoses due to the possibility of opioid contamination or poisoning.
  • Keep multiple naloxone kits on hand. Where to get a free naloxone kit | Ontario.ca
  • Test a small amount of the drug before you use it.
  • Call the National Overdose Response Service (NORS), virtual safe consumption, at 1-888-668-NORS (6677) or use a buddy system and call a friend.
  • Call 911 in the event of an overdose.

The HKPR District Health Unit’s Drug Poisoning Opioid Overdose Alert automatically flags increases in overdoses for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the person can get to a hospital for treatment.

Naloxone kits are available for people who use opioids, as well as their family and friends. These can be picked up at Health Unit offices, local pharmacies, and other locations.

Anyone who sees a person overdosing is also urged to intervene. Call 9-1-1 and give the person naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also helps protect people on the scene of an overdose from being charged for possessing or using drugs for their own use.

Signs of an overdose include very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

 

 

Don't forget to sign up for our morning newsletter.

Catch up on all the local news while enjoying your coffee.

Most Popular

Kawartha 411